Alert archive / Colorado / Red Flag Warnings in 2022

Red Flag Warning 18, NWS Denver/Boulder, CO

April 28, 202211 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Apr 28, 2022, 10:14 AM MDT for 11 counties in Colorado. It took effect at Apr 29, 2022, 11:00 AM MDT. It was in force for 8 hr. 8 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 28, 2022, 10:14 AM MDT (16:14 UTC)
In effect from
Apr 29, 2022, 11:00 AM MDT
Expired
Apr 29, 2022, 7:00 PM MDT
In force
8 hr
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Boulder County, CO, Broomfield County, CO, Denver County, CO, Douglas County, CO, Elbert County, CO, Jefferson County, CO, Lincoln County, CO, Morgan County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 3 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 12:02 PM MDTHAIL 0.752 Sw Lochbuie, COREPORT FROM MPING: DIME (0.75 IN.).
Apr 29, 12:58 PM MDTNON-TSTM WND GST 611 Ne Arvada, CO
Apr 29, 1:05 PM MDTNON-TSTM WND GST 643 S Boulder, CO
Apr 29, 1:12 PM MDTTSTM WND DMG1 Ne Lakewood, COREPORT FROM MPING: 1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN OFF.
Apr 29, 1:21 PM MDTNON-TSTM WND GST 693 Sw Rocky Flats, COMESONET STATION CO109 ROCKY FLATS HWY 93 AND 72.
Apr 29, 2:00 PM MDTNON-TSTM WND DMG1 Wsw Federal Heights, COA TREE 3 TO 4 FOOT OF DIAMETER WAS UPROOTED AND BLOWN ONTO A HOUSE. THE EVENT WAS REPORTED BY A SPOTTER AFTER THE FACT. THEREFORE, THE TIME IS ESTIMATED.
Apr 29, 2:02 PM MDTNON-TSTM WND GST 642 Nnw Genesee, COMESONET STATION CO065 GENESEE.
Apr 29, 2:05 PM MDTNON-TSTM WND GST 822 Sw Broomfield, COAWOS STATION KBJC BROOMFIELD ROCKY MTN METRO AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 4.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2022-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2022-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2643 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

115 
WWUS85 KBOU 281614
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1014 AM MDT Thu Apr 28 2022

COZ247-291200-
/O.NEW.KBOU.FW.W.0018.220429T1700Z-220430T0100Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
1014 AM MDT Thu Apr 28 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MDT FRIDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN LINCOLN COUNTY...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM to 7 PM MDT Friday.

* Affected Area...Fire Weather Zone 247.

* Timing...11 AM to 7 PM MDT Friday.

* Winds...Northwest 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Any fire that starts will have the potential to 
  spread rapidly, and would be difficult if not impossible to 
  control. Avoid any and all outdoor activities that may produce 
  a spark and start a fast moving and potentially destructive 
  wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
426 
WWUS85 KBOU 282303
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
503 PM MDT Thu Apr 28 2022

...Critical Fire Weather Conditions Expected Friday Afternoon...

.Strong northwest winds are forecast to develop Friday and spread
across the urban corridor and plains, with dry conditions during
the afternoon leading to critical fire weather conditions. The
highest danger will be over the southern plains where humidity
will be particularly low, but given the forecast wind speeds, fire
danger concerns still exist for areas north including the Denver
metro and portions of the plains to the north and east despite
more marginal humidity.

COZ247-291200-
/O.CON.KBOU.FW.W.0018.220429T1700Z-220430T0100Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
503 PM MDT Thu Apr 28 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MDT
FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN LINCOLN
COUNTY...

* Affected Area...Fire Weather Zone 247.

* Timing...11 AM to 7 PM MDT Friday.

* Winds...Northwest 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...10 to 15 percent.

* Impacts...Any fire that starts will have the potential to 
  spread rapidly, and would be difficult if not impossible to 
  control. Avoid any and all outdoor activities that may produce 
  a spark and start a fast moving and potentially destructive 
  wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ239>241-243>246-291200-
/O.NEW.KBOU.FW.A.0012.220429T1700Z-220430T0100Z/
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
503 PM MDT Thu Apr 28 2022

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF
THE I-25 CORRIDOR AND PLAINS...

The National Weather Service in Denver has issued a Fire Weather
Watch for wind and low relative humidity, which is in effect from
Friday morning through Friday evening.

* Affected Area...Fire Weather Zones 239, 240, 241, 243, 244, 
  245 and 246.

* Timing...11 AM to 7 PM Friday.

* Winds...Northwest 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...15 to 20 percent.

* Impacts...Any fire that starts will have the potential to spread
  rapidly, and could be difficult if not impossible to control. 
  Avoid any and all outdoor activities that may produce a spark 
  and start a fast moving and potentially destructive wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

Rodriguez
936 
WWUS85 KBOU 291022
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
422 AM MDT Fri Apr 29 2022

...Critical Fire Weather Conditions Expected This Afternoon...

.Strong northwest winds are forecast to develop Friday and spread
across the urban corridor and plains, with dry conditions during
the afternoon leading to critical fire weather conditions. The
highest danger will be over the southern plains where humidity
will be particularly low, but given the forecast wind speeds,
fire danger concerns still exist for areas north including the
Denver metro and portions of the plains to the north and east
despite more marginal humidity.

COZ239>241-243>246-300100-
/O.UPG.KBOU.FW.A.0012.220429T1700Z-220430T0100Z/
/O.EXA.KBOU.FW.W.0018.220429T1700Z-220430T0100Z/
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
422 AM MDT Fri Apr 29 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 239, 240, 241, 243, 244, 245, AND 246...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM this morning to 7 PM MDT this evening. The Fire
Weather Watch is no longer in effect.

* Affected Area...Fire Weather Zones 239, 240, 241, 243, 244, 
  245 and 246.

* Timing...11 AM to 7 PM Friday.

* Winds...Northwest 25 to 35 mph with gusts up to 55 mph.

* Relative Humidity...As low as 16 percent.

* Impacts...Any fire that starts will have the potential to 
  spread rapidly, and could be difficult if not impossible to 
  control. Avoid any and all outdoor activities that may produce 
  a spark and start a fast moving and potentially destructive 
  wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ247-300100-
/O.CON.KBOU.FW.W.0018.220429T1700Z-220430T0100Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
422 AM MDT Fri Apr 29 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 247...

* Affected Area...Fire Weather Zone 247.

* Timing...11 AM to 7 PM MDT Friday.

* Winds...Northwest 25 to 35 mph with gusts up to 55 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Any fire that starts will have the potential to 
  spread rapidly, and would be difficult if not impossible to 
  control. Avoid any and all outdoor activities that may produce 
  a spark and start a fast moving and potentially destructive 
  wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

AD
722 
WWUS85 KBOU 300054
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
654 PM MDT Fri Apr 29 2022

...Critical Fire Weather Conditions Subsiding...

COZ239>241-243>247-300200-
/O.EXP.KBOU.FW.W.0018.000000T0000Z-220430T0100Z/
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
654 PM MDT Fri Apr 29 2022

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR THE URBAN CORRIDOR AND PLAINS...

Critical fire weather conditions are subsiding as expected as
humidity rises. Winds remain gusty along the urban corridor
however, with humidity in the 20-30% range expected to persist
for a few more hours, so elevated fire weather conditions
continue. Red Flag Warning will be allowed to expire at 7 PM.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Apr 28, 10:11 AM MDT, 3 minutes earlier.

Area forecast discussion, Apr 28, 10:11 AM MDT, 3 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1011 AM MDT Thu Apr 28 2022

.UPDATE...
Issued at 1010 AM MDT Thu Apr 28 2022

Quiet morning across the area under mostly sunny skies.
Temperatures are on pace to reach the mid to upper 70s. Airmass
becomes a little unstable this afternoon over the mountains and
northern Colorado where CAPE up to 200 J/kg will be. Expect
isolated to scattered high based showers late this afternoon and
evening. Even though it is not as dry as yesterday. Sub cloud
layer remains dry with little precipitation making it to the
ground. East to northeast winds over the northeast plains will
advect moisture into the area this afternoon and more so tonight.
Models show dew points reaching the lower 50s over the far
northeast corner of Colorado by Friday morning. Could see
strong/severe storms over far northeast Colorado late tonight.
CAMs show most of the thunderstorm activity staying north of
Colorado, but can't rule out a few storms tonight.

An update for Friday will be to issue a Red Flag Warning for
southern Lincoln county. Areas along and north of the Palmer
Divide, will be windy as well, but relative humidity should stay
above 15 percent and in many areas, above 20 percent.

&&

.SHORT TERM...(Today and tonight)
Issued at 430 AM MDT Thu Apr 28 2022

As a trough axis enters our region, another warm day is in store for
northeastern Colorado. Areas across the urban corridor and plains
reach the upper 70s and lower 80s. Mountains and valleys will also
increase to the mid 50s to lower 60s. Some updates to this forecast
package include: an increase in PoPs/cloud cover for the eastern
plains and higher dewpoints across the region. Upper 500mb RH levels
from the GFS/ECMWF indicate higher relative humidity levels this
morning through this evening. This can already be seen this morning
on the GOES-16 GEOColor as clouds begin to push into our CWA; this
brings the next underlying question of where will the precipitation
occur? High based showers are possible for the foothills, urban
corridor and plains this afternoon but with dewpoints in the lower
to mid 20s, it is unlikely most of these areas will receive
measurable amounts. The best chance of precipitation from
thunderstorms will mainly focus in Sedgwick county where the lee
cyclone forms.

Taking a look at NAMNEST soundings, inverted v soundings are
prevalent across the plains and I-25 corridor this afternoon. If
these high based storms do not produce much moisture early
afternoon into this evening, it is possible areas near Weld,
Logan, and Morgan counties could see dry microbursts given the
supportive environment of dry air. Either way, these storms have
a weak supportive environment of mean layer cape values 200-500
J/kg and with strong southwesterly flow, they will most likely be
short lived producing strong wind gusts up to 40-50 mph.

Tonight, expect warmer lows than yesterday as cloud cover builds
into the region.

.LONG TERM...(Friday through Wednesday)
Issued at 430 AM MDT Thu Apr 28 2022

A sharp cold front and its accompanying trough will move through
Friday morning. The downslope wind should limit the chance of
showers just east of the Front Range, but there will still be some
showers over the mountains and the northeast corner. The current
forecast looks to have this all handled fairly well. We did beef up
the wind speeds on the plains in the afternoon as we should still
have fairly deep mixing and we'll make the most out of the low level
flow. Also with a bit stronger cold advection in the latest model
runs, we've lower temperatures a little Friday and Friday night.

The strongest low/mid level pressure gradient for northeastern
Colorado looks to be Friday night, then the ridge will be moving in
with drier air and subsidence on Saturday. This timing is not
favorable for high winds, though the northeast part of the plains
could be close. We expect the winds to decrease from west to east on
Saturday, but the northeast corner could still be near high wind
criteria through the middle of the day.

The ridge axis passes Saturday night, with the next trough moving
through Sunday night into Monday. There's some disagreement about
the timing and latitude of this trough, but it does look like a
pretty good chance there will be a batch of unstable moist air with
some lift moving across in this time period. Slower/further south
runs keep the showers around longer into Monday, while some runs
such as the operational GFS dry us out quickly on Monday with a bit
more wind and cooling.

There's good agreement on the existence of the next strong shortwave
in the Tuesday/Wednesday time frame, but more disagreement on the
timing and latitude. At this point, we're not sure which day the
best threat of showers is on and whether there will be significant
rainfall, or just a quick band of showers and then more wind. The
chance of rain with some cooling is fine for now.

We did generally raise the winds throughout the extended period from
the NBM solution which still has a negative bias. The MOS numbers
from the various models look better as our breezy/windy spring
continues. Humidities are probably higher most of this time for
limited fire weather issues, though there could be a period with
lower humidities and some wind in there somewhere.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 430 AM MDT Thu Apr 28 2022

All terminals will continue in VFR conditions through the TAF
period. Southwesterly winds will slowly shift to the northeast in
this morning. Wind speeds remain light under 11kts until Thursday
afternoon. By early Thursday afternoon, an increase in cloud
cover will occur due to the next shortwave entering Colorado which
will lead to SCT to BKN cloud decks near 15-20k ft. This pattern
should also increase winds up to 11-13kts through 00Z but
thunderstorms are unlikely at this time. Thursday night into
Friday morning, winds will shift to a westerly flow reaching
10-12kts.

&&

.FIRE WEATHER...
Issued at 430 AM MDT Thu Apr 28 2022

Elevated fire weather conditions are focus mainly in the areas
of the Palmer Divide, South park, and the adjacent eastern plains
near Elbert, Lincoln counties this afternoon due to minimum
relative humidity levels trend near 13-17 percent. Winds will
remain under 20 mph.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM to 7 PM MDT Friday for COZ247.

&&

UPDATE...Meier
SHORT TERM...AD
LONG TERM...Gimmestad
AVIATION...AD
FIRE WEATHER...Gimmestad/AD
Hazardous weather outlook, Apr 28, 5:06 AM MDT, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
506 AM MDT Thu Apr 28 2022

COZ030>051-291115-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
506 AM MDT Thu Apr 28 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

The warmest day this week arrives today as afternoon highs for
the urban corridor and plains reach the upper 70s and lower 80s.
Mountains and valleys will also increase to the mid 50s to lower
60s. High based showers and isolated thunderstorms are possible
starting late afternoon to early evening for areas near the
Wyoming/Colorado/Nebraska border. These storms will push northeast
thus areas across I-76 have the highest chances of precipitation
today. Areas in the northeastern corner could see isolated severe
storms late afternoon into early evening. These isolated storms
are likely to produce strong gusts up to 40-50 mph. Tonight,
expect warmer lows than yesterday as cloud cover builds into the
region.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong winds will spread across the plains behind a cold front
Friday afternoon through Saturday morning. Wind gusts to around 50
mph are expected Friday afternoon and evening. On Saturday, winds
will not be as strong near the mountains, but the strong winds
will continue over the northeast part of the state through at
least the middle of the day. There will be snow showers in the
mountains Friday, with light accumulations mainly over the ridges.

Additional weather systems will move through Sunday into Monday
and again Tuesday into Wednesday. Details are uncertain with these
systems, but a couple periods of snow showers are likely in the
mountains with a good chance of rain showers on the plains along
with some windy periods. Depending on the timing and track of
these weather systems, there may still be some periods of elevated
fire danger as well.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send wind reports.

AD/Gimmestad

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 5:03 PM MDTFire Weather WatchBOUAdams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 5 more11 hr

Nearby

Red Flag Warnings in Colorado, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.